Montana, 2007

Hail and Damaging Wind in Montana, September 19 to 20, 2007

September 19 to 20, 2007 · NWS GGW · 6 events in 2 counties and zones

Severe thunderstorms developed late on the evening of the 19th ahead of a cold front and persisted into the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe thunderstorms developed late on the evening of the 19th ahead of a cold front and persisted into the early morning hours of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 19, 8:12 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 19, 8:12 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
912 PM MDT WED SEP 19 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
QUICK UPDATES TO CAPTURE STEADY BAND OF LIGHT RAIN ACROSS THE
WESTERN CWA. THIS AREA REMAINS COINCIDENT WITH A STRONG ZONE OF
LIFT ALONG A NEARLY STATIONARY 850MB FRONTAL BOUNDARY. EXPECT
THESE ECHOES TO GRADUALLY LIFT INTO SASKATCHEWAN AFTER MIDNIGHT
BEHIND UPPER S/W TROUGH AND ASSOCIATED SUBSIDENCE. FRONTAL
BOUNDARY HAS ALREADY BUDGED EASTWARD ACROSS THE FAR SOUTHWEST
ZONES AND DID ADJUST WINDS AND LOW TEMPS ACCORDINGLY.
LASTLY...LAKE WIND ADVISORY WAS CANCELLED EARLY. MCZ

PREVIOUS SHORT TERM DISCUSSION...
MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE PATTERN THROUGH THE
END OF THE WEEK. THE WEATHER WILL REMAIN UNSETTLED INTO THURSDAY
NIGHT WITH DRIER AND WARMER WEATHER FRIDAY.

TONIGHT...A STRONG CLOSED LOW NEAR EUREKA WILL CONTINUE TO DROP
SOUTH TO THE BAY AREA.  SOME PACIFIC MOISTURE BEING DRAWN INLAND BY
THE LOW WILL CONTINUE TO EJECT TOWARD THE AREA IN SOUTHWEST FLOW
ALOFT.  ANOTHER UPPER TROUGH IN CANADA WILL CONTINUE TO STRENGTHEN
AND DIVE SOUTHEAST INTO SOUTHERN ALBERTA.  AT THE SURFACE...LOW
PRESSURE IN NORTHERN WYOMING WILL MOVE OUT TOWARD THE BLACK HILLS BY
MORNING.  THIS WILL PUSH AN INVERTED SURFACE TROUGH EAST ACROSS THE
AREA THIS EVENING.  ONCE THE TROUGH AXIS PUSHES EAST THE WIND SHOULD
DIMINISH ACROSS FORT PECK LAKE FROM WEST TO EAST.  THE STRONGEST
WIND THROUGH THIS EVENING IS LIKELY TO BE ALONG THE DRY ARM OF THE
LAKE.  WILL EXTEND THE LAKE WIND ADVISORY UNTIL 9 PM TO GIVE THE
EVENING SHIFT PLENTY OF TIME TO EITHER CANCEL OR EXTEND IT AS
NEEDED.  PLENTY OF MID AND UPPER LEVEL MOISTURE ALONG WITH THE
FRONTAL BOUNDARY PUSHING THROUGH SHOULD COMBINE TO PRODUCE SCATTERED
SHOWERS.  A FEW THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.

THURSDAY...THE UPPER LOW IN CALIFORNIA MEANDERS AROUND AND MAY EVEN
DRIFT SOUTHWEST OFF THE COAST.  THE MOISTURE FROM THIS FEATURE
SHOULD GET CUT OFF FROM THE LOCAL AREA.  THE UPPER TROUGH ACROSS
SOUTHERN CANADA WILL AMPLIFY AND EXTEND SOUTH INTO MONTANA WITH THE
TROUGH AXIS REMAINING BACK ACROSS CENTRAL MONTANA.  ANY SHOWERS
ASSOCIATED WITH THE SYSTEM IN THE BLACK HILLS IN THE MORNING SHOULD
PUSH EAST OF THE AREA BY EARLY MORNING.  AS THE TROUGH AMPLIFIES
THERE WILL LIKELY BE ENOUGH MOISTURE AND INSTABILITY ASSOCIATED WITH
COLD AIR ALOFT TO GENERATE A FEW HIT OR MISS SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON...ESPECIALLY ACROSS THE NORTHWEST
HALF OF THE CWA.

THURS NIGHT & FRIDAY...THE LOW ALONG OR JUST OFF THE CALIFORNIA
COAST WILL REMAIN NEARLY STATIONARY.  THE UPPER TROUGH IN THE
NORTHERN BRANCH WILL SWING OUT INTO THE DAKOTAS BY LATE THURSDAY
NIGHT AND CONTINUE TO AMPLIFY.  BY FRIDAY...THIS WILL LEAVE THE AREA
IN SOME MID LEVEL RIDGING BETWEEN THE TWO UPPER LOWS...WHICH WILL
MAKE FOR A DRY AND MILD WEATHER ALONG WITH A DECENT AMOUNT OF
SUNSHINE AS THE LOW/MID LEVELS DRY OUT.  WILL NEED TO KEEP AN EYE ON
THE WIND THURSDAY EVENING AS A SECONDARY COLD FRONT PUSHES ACROSS
THE AREA.  THE NAM/GFS ARE SHOWING ABOUT 40KT WIND AT 850MB...WHICH
MAY EVEN BE A TAD UNDERDONE.  THERE COULD BE A WINDOW OF A FEW TO
SEVERAL HOURS OF LAKE WIND ADVISORY CRITERIA WIND IF SOME OF THIS
WIND CAN MANAGE TO MIX DOWN.  ALSO TOUGH TO SAY IF THIS WILL HAPPEN
DURING THE EVENING HOURS...WHICH IS TYPICALLY A LESS FAVORABLE TIME
TO MIX STRONGER WIND DOWN...BUT CERTAINLY SOMETHING THAT WILL NEED
TO BE MONITORED.  CB

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
NO CHANGES TO EXTENDED FORECAST THIS AFTERNOON. MODELS REMAIN
CONSISTENT WITH WITH LIFTING CLOSED LOW FROM CALIFORNIA COAST
THROUGH THE GREAT BASIN AND INTO MONTANA DURING THE WEEKEND. BEST
CHANCE OF RAIN WILL BE SUNDAY WITH THE PASSAGE OF A COLD FRONT.
WARM TEMPERATURES ON SATURDAY AHEAD OF THE FRONT THEN COOLING OFF
FOR EARLY NEXT WEEK AS FLOW TURNS NORTHWEST. EBERT

PREVIOUS EXTENDED DISCUSSION...OVERALL THERE STILL EXISTS ABOVE
AVERAGE CONFIDENCE IN THE PATTERN AT THE START OF THIS PERIOD.
FRIDAY NIGHT STARTS OFF WITH A BUILDING UPPER RIDGE AXIS EMANATING
FROM A CLOSED HIGH IN THE MID MISSISSIPPI VALLEY. DRY AND WARMING
CONDITIONS WILL STILL BE IN STORE INTO MUCH OF THE DAY SATURDAY AS
THIS RIDGE TRANSLATES NORTHEASTWARD ALLOWING 850MB TEMPS TO RISE
INTO THE LOWER/MID 20S CELSIUS...ALTHOUGH CHANGES WILL BE SOON TO
FOLLOW. A NORTHERN STREAM TROUGH IN BRITISH COLUMBIA IS PROGGED TO
PHASE WITH THE UPPER LOW THROUGH THE DAY SATURDAY ALLOWING A MORE
PROGRESSIVE PATTERN TO UNFOLD. RATE AND STRENGTH AT WHICH THIS
PHASING OCCURS IS A BIT MURKY. GFS IS FASTER THAN THE ECMWF AND
GEM WHEREAS THE NOGAPS REMAINS INCONSISTENT/WAVERING FROM RUN TO
RUN. HAVE USED A TIMING BLEND OF 00Z ECMWF AND GFS FOR NOW.

AS UPPER LOW KICKS OUT...SURFACE CYCLOGENESIS SHOULD RAPIDLY TAKE
SHAPE JUST TO OUR SOUTH SATURDAY NIGHT BEFORE LIFTING NORTHEASTWARD
MONDAY. LATEST ECMWF HAS TRENDED WEAKER WITH THIS LOW AND MORE IN
LINE WITH REMAINING GUIDANCE. BEST FOCUS FOR LIFT AND MOISTURE
LOOKS TO RESIDE ALONG AND BEHIND THE COLD FRONT AS VORT MAX
TRACKS PARALLEL TO THE LOW LEVEL THICKNESS PACKING...SO HAVE
BUMPED UP POPS TO CHANCE WORDING IN THE NORTHWEST SUNDAY. BY NEXT
WEEK IT APPEARS REASONABLE THAT THE AREA WILL REMAIN UNDER SOME
FASHION OF CYCLONIC UPPER FLOW WITH TEMPERATURES AT OR SLIGHTLY
BELOW NORMAL...BUT TOO MUCH UNCERTAINTY IN PINPOINTING INDIVIDUAL
IMPULSES TO BOTHER HIGHLIGHT POPS AT THIS TIME. MCZ

&&

.AVIATION...
OUTSIDE OF LOCALIZED MVFR CEILINGS IN ISOLATED SHOWERS OR
THUNDERSTORMS OVERNIGHT...VFR CEILINGS WILL PREVAIL. AREAS WEST OF
GGW...ESPECIALLY ALONG THE WESTERN HALF OF TWEB ROUTE 330...WILL
SEE OCCASIONAL IFR CEILINGS OVERNIGHT INTO THE EARLY MORNING. EAST
WINDS WILL DIMINISH AND START TO TURN NORTHEAST OVERNIGHT AS A
WEAK SURFACE FRONT MOVES INTO EASTERN MONTANA. RAE/MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 19, 1:39 PM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT WED SEP 19 2007

MTZ016-018>021-024>027-059>062-200300-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
239 PM MDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE AREA. SOME OF THESE STORMS MAY BE STRONG...PRODUCING GUSTY
WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MAY TOUCH OFF ANOTHER ROUND OF THUNDERSTORMS
THURSDAY AFTERNOON OR EVENING. SOME STORMS AGAIN MAY BE
STRONG...PRODUCING GUSTY WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-023-200300-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
239 PM MDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE AREA. SOME OF THESE STORMS MAY BE STRONG...PRODUCING GUSTY
WIND AND HAIL.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. A
NORTHWEST WIND OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE
EXPECTED ACROSS MOST OF FORT PECK LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MAY TOUCH OFF ANOTHER ROUND OF THUNDERSTORMS BY
THURSDAY AFTERNOON OR EVENING.  SOME STORMS AGAIN MAY BE
STRONG...PRODUCING GUSTY WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

The radar

The Glasgow radar (KGGW), 189 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
September 19, 10:30 PM MST to 10:40 PM MST
Where
Prairie County, 5 mi SW of Terry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.729, -105.375

Hail, Dawson

When
September 19, 10:55 PM MST
Where
Dawson County, 17 mi SW of Glendive
Measured
0.75 in hail
Reported by
Public
Coordinates
46.926, -104.985

Hail, Dawson

When
September 19, 11:15 PM MST
Where
Dawson County, Lindsay
Measured
0.75 in hail
Reported by
Public
Coordinates
47.220, -105.150

Hail, Dawson

When
September 19, 11:30 PM MST
Where
Dawson County, 8 mi NW of Lindsay
Measured
0.75 in hail
Reported by
Public
Coordinates
47.302, -105.270

Drifts of penny size hail against house.

Hail, Dawson

When
September 20, 12:15 AM MST
Where
Dawson County, 3 mi N of Lindsay
Measured
0.75 in hail
Reported by
Public
Coordinates
47.263, -105.150

Thunderstorm Wind, Dawson

When
September 20, 12:30 AM MST
Where
Dawson County, 8 mi W of Lindsay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.220, -105.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51968, 51970, 51974, 51969, 51971, 51972.